From a JACI 2012 review:
Chemical structure and cross-reactivity in sulfonamide allergy
Sulfonamides are drugs carrying the SO2-NH2 group. This group is present in many different drugs. Of allergenic relevance are antibacterial sulfonamides (sulfamethoxazole [SMX], sulfadoxine, and sulfapyridine), which are derivatives of sulfanilamides.
Non-sulfanilamide drugs, such as glibenclamide, furosemide, and celecoxib, are not stimulatory and tolerated by patients allergic to sulfanilamides. The term “sulfa allergy” is therefore misleading.
Immunology of sulfanilamide allergies
The mechanism of sulfanilamide hypersensitivity reactions involves:
- frequent T cell–mediated reactions. They are different types and of varying severity - rash (maculopapular exanthem), DRESS, Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN)
- rare IgE reactions - IgE-mediated urticaria and anaphylaxis
- occasional IgG antibody–mediated reactions - hemolytic anemia
One medication can cause reactiobs via different mechanisms. For example, sulfamethoxazole [SMX] can elicit an IgE response, a T cell–mediated response, or both to modified proteins, which can result in different clinical pictures.
SMX can also directly stimulate T cells. This is a typical example of the pharmacologic interaction with immune receptor (p-i) concept. This means that SMX directly binds to the HLA receptor (p-i HLA), T-cell receptor (p-i TCR), or both and thereby elicits T-cell stimulation.
Symptoms of sulfonamide hypersensitivities
Under treatment with sulfonamide antimicrobial agents, 2% of the general population have adverse drug reactions suggestive of an allergic mechanism.
A special problem is the rather high occurrence of a sulfanilamide-related side effect in patients with HIV. Cotrimoxazole was widely in HIV-positive patients and the prevalence of rashes is higher than in the general population.
Two sulfonilamide (amprenavir und fosamprenavir) are used as protease inhibitors in HIV therapy. They induce a high degree of rashes (19-29%), which in 1-3% require to stop therapy.
Sulfanilamides and DRESS
Sulfanilamide allergies include potentially life-threatening reactions, such as SJS/TEN and DRESS. This latter syndrome is also called drug (induced) hypersensitivity syndrome (DHS or DiHS), because not all patients have eosinophilia. DRESS appears typically after a 2-10-week drug exposure.
Patients with DRESS have skin rash, fever, lymph node swelling, hepatitis, or involvement of other organs. Many patients have facial swelling; some have signs of a capillary leak syndrome. More than 70% have marked eosinophilia (often higher than 1 G/L). The lethality is 5-10% and mainly caused by liver failure.
There are some peculiar features that make DRESS a vexing disease:
- recurrent symptoms long after having stopped drug treatment is common. It is often related to reactivation of herpesviruses, in particular human herpesvirus 6, EBV, or CMV.
- intolerance of other drugs/chemicals during the active phase of DRESS: different “innocuous” drugs, such as acetaminophen, can cause flare-ups. Occasionally, even a permanent second drug allergy to a further compound can develop (ie, multiple drug hypersensitivity syndrome).
Diagnosis of sulfonamide hypersensitivity
In the acute phase of an anaphylactic reaction, increased serum tryptase levels (1-4 hours after anaphylaxis) support the diagnosis of an acute allergy. However, these tests do not pinpoint the relevant drug.
An allergy workup is normally recommended 1-6 months after the reaction and it might comprise of skin and in vitro tests.
- The sensitivity of these tests is low, but the specificity is good, which makes a positive result valuable.
Intradermal skin tests might be helpful in both immediate and nonimmediate reactions. SMX at a concentration of 80 mg/mL has been shown to be nonirritating in intradermal tests. However, the sensitivity of intradermally applied SMX in different skin manifestations is not known.
In addition, intradermal skin tests have a small risk for eliciting systemic allergic reactions (mostly mild and transient).
- Patch tests and LTTs are used in Europe in patients with nonimmediate reactions. The latter seems to have a fairly good sensitivity and specificity in lamotrigine- and carbamazepine-induced DRESS.
The risk of a patch test (10% in dimethyl sulfoxide or petrolatum) is negligible; however, its sensitivity seems to be lower than that of late (24 hours) reading of intradermal tests.
LTT seems to be more sensitive and allows also testing compounds in vitro, which are not available for in vivo tests. The test measures the drug-induced proliferation of the patient’s PBMCs during a 6-day culture. However, the LTT is still a rather complex procedure that is not available in many centers.
Treatment od sulfonamide hypersensitivity
The presumably causative drugs should immediately be withdrawn.
- In nonimmediate SMX reactions with mild rashes and no signs of mucosal or extracutaneous symptoms, the cotrimoxazole treatment can be continued or readministered after a “desensitization” protocol. Such “treating through” or “desensitization” is most often used in HIV-positive patients and is successful in 44-79% of cases. It requires monitoring for systemic involvement (fever, eosinophilia, lymphadenopathy, and hepatitis).
- In patients with severe nonimmediate reactions, the T-cell immune system is massively activated, and these patients might temporarily react to many “innocuous” drugs with a flare-up. It is common practice to reduce drug therapy in patients with DRESS as much as possible as long as activated lymphocytes are detectable in the circulation.
- For the treatment of DRESS with severe organ involvements (eg, alanine aminotransferase/aspartate aminotranse level higher than 500 U/L), corticosteroids are used.
Patients with sulfanilamide-induced SJS/TEN are best referred in specialized (eg, burn) centers.
Table 1. Classification of sulfonamides
Sulfanilamides (sometimes refered to as sulflonyl-arylamines)
Sulfapyridine (in sulfasalazine)
Carbonic anhydrase inhibitors:
Allergy to sulfonamides. Benno Schnyder, MD, Werner J. Pichler. The Journal of Allergy and Clinical Immunology, Volume 131, Issue 1 , Pages 256-257.e5, January 2013.